I'm a 24 y/o female, fairly healthy, and I take Metoprolol 12.5 twice a day for a rapid heartbeat caused by a leaky aortic valve. First of all I want to say that I despise the Metop., the side effects are way too invasive for me to handle, and as soon as I see my new cardiologist (in the next few weeks) I am begging to be taken off of any sort of beta-blocker. My resting heart-rate is usually around 120, and with the Metop. it's been around 114. Not a big enough change for the side effects I've suffered (aggression, weight gain, feeling "out of it", having no focus or concentration...and yes, I know it's a low dose, the doctor keeps saying "side effects? but it's such a low dose!")). I'm a stay-at-home mom of a 1-year-old and I simply cannot have the continued fainting spells and aggression while I'm home alone with my sweet girl. I wanted to start taking Fish Oil and Magnesium to try to lower the rate naturally, but until I'm able to stop taking the Metop. I need to know if it's safe to combine Metop. with Fish Oil. The pharmacist I spoke with said that in too high doses it can dangerously lower your blood pressure. Should I worry as long as I'm taking the recommended dose? I do not have high blood pressure, so it's entirely possible I might be susceptible to hypo-tension. Is this a realistic concern? Somebody please tell me you've had a similar problem; it's so hard to get in touch with my doctors and the pharmacists have been vacillating on the subject. Please help! Also I'm hoping to conceive another baby relatively soon and I want to be OFF the beta-blockers, so an alternative is vital.
I completely understand you wanting to be off the meds! I take metoprolol (25mg XL 1 x daily) for SVT related to WPW (and also have low BP as a side effect) and I have tried Fish Oil and Magnesium (and lots of other things!) several times while on BBs without having any dramatic improvement and while I did not have any drastic problems with the supplements either (just increased episodes of low BP and possibly increased episodes of migraine), given your particular situation, my advice would be to NOT try adding these supplements to your regimen without being under a doctor's supervision. It is my understanding, although I am not totally sure about this, that some studies suggest certain BBs may increase the risk of bleeding and/or bruising slightly. Since Fish Oil can also decrease clotting time, even though your BB dose is pretty low, I would want to check with my doctor first. One thing I did try (with my doctors approval -- if not his support!) that I felt has been somewhat helpful is Barleans "Natural Woman" Flax Seed Oil supplements. There are a few ingredients beyond the Flax Seed oil in these and I really do suggest you ask your doc about it first, but when I take these regularly, I'm convinced I have fewer episodes of tachycardia.
Do be aware, there are some VERY mixed results from studies of Fish Oil for arrhythmia and heart rate stabilization (and Flax Seed oil is similar in some ways to Fish Oil) -- some studies showed a correlation between higher amounts of Fatty Fish and lower death rate from V-Fib BUT other studies showed a HIGHER rate of death for those patients with arrhythmia and tachycardias taking Fish Oil than the control group who were not taking it. That's one of the problems with these studies...they often conflict with one another! Also, Mg, which has been shown to be helpful in some cases, and is not harmful in most cases, there are "optimal" levels of electrolytes and when out of balance (say, too much Potassium and not enough Mg, or visa versa) patients can have an increase in problems.
That is not to say you should not try supplements at all, but I would certainly NOT do it without being followed by my cardiologist, or at least checking in with him/her about it first. And as far as not being able to get a hold of your doctors, give their office a call, ask to speak to the nurse and leave him/her the message for your doc that you are not feeling good on the BBs and want to try fish oil and Mg. Your doctor should absolutely should get back to you about this -- it's his/her job.
I too have taken fish oil, with the knowledge of my cardiologist, same for magnesium, while on Metoprolol. I have been on Metoprolol as high as 100 mg twice a day. That level did push my BP down too low, causing dizziness at times, but my body adjusted to the BB and the BP came back into the normal range. Just some tidbits.
To you question, I believe it is fine to take fish oil while on BB.
Thanks guys, you both gave me some very vital information. I went ahead and started the Magnesium and I started Folic Acid as well, and I was shocked to find that my heart rate dropped nearly 25 bpm! Resting rate went from 120-125 to 90-95! I knew I had a magnesium deficiency, because I have nearly chronic calcium kidney stones (not enough magnesium/potassium=an inability for the body to absorb and break down calcium properly). They realized I had a calcium absorption problem, and it took a little more digging on my part for them to finger the cause as a magnesium deficiency. However, all my doctors wanted to try medicines to remedy the problem as opposed to simply supplementing with mag. so I took matters into my own hands and it SEEMS to be making a difference. Crossing my fingers! Thank you guys again for letting me know your experiences, it's so important to me to have people with similar problems to bounce my thoughts off of...thank you!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.